Been told you have a penicillin allergy? There is a chance it's not real

iStock/Thinkstock(NEW YORK) — Some were warned by a parent before every health care encounter. Some heard it from a doctor. Others remember an uncomfortable reaction. Around one in 10 people are told at some point in their lives that they are allergic to penicillin. Actually having a penicillin allergy, however, is far less common, and carrying the “allergy” label can, in fact, be harmful.

In a new study, researchers showed that, using formal allergy testing, many children with a reported penicillin allergy actually could take penicillin antibiotics without a problem.

Researchers in the pediatric emergency department at the Children’s Hospital of Wisconsin found that 76 percent of children with a penicillin allergy in their medical chart reported only low-risk symptoms, such as rash, vomiting or diarrhea. When 100 children with low-risk symptoms agreed to go through formal allergy testing, all 100 children passed the test — they didn’t have a penicillin allergy. Then the important part: The allergy label was removed from the medical chart.

Lead author Dr. David Vyles, a pediatric emergency medicine physician at Medical College of Wisconsin and Children’s Hospital of Wisconsin, told ABC News, “I have several kids myself. When I was in medical school, one of them was diagnosed with a penicillin allergy.” He “never believed the allergy in the first place” because it didn’t fit the symptoms of a true allergy. “When I was paying for medications, there was a huge difference in cost between getting amoxicillin for an ear infection and getting an alternative antibiotic.”

When he entered training, he said he realized just how many people think they have a penicillin allergy.

“You’re getting 10 percent of [Americans] reporting that they’re allergic, and that’s causing huge problems down the line,” he said. “We thought about how we could make a difference in young kids that could be carried through to adulthood. And that was de-labeling them.”

The group published these findings last year. But then they were interested whether such de-labeling would convince the kids’ pediatricians to prescribe penicillin antibiotics — or whether families would be willing to actually take them.

About three-quarters of parents responded that they would feel comfortable with their child receiving penicillin antibiotics after the testing.

In fact, 26 of those 100 children did take a penicillin antibiotic in that year. None of these children had serious reactions, and only one developed even a rash.

Penicillin allergy: what’s the harm?

Many of the most effective antibiotics for common infections are penicillin derivatives. Often, the second-line antibiotics are not only less effective, but more toxic. Alternative antibiotics may be more likely to cause uncomfortable side effects or even adverse events such as kidney damage or a secondary infection. Studies have shown that kids with a penicillin allergy actually end up with longer average hospital stays than their non-allergic peers.

Avoiding penicillin antibiotics also means that providers have to use more powerful antibiotics in settings where they are not necessary. This breeds bacteria resistant to the strong antibiotics, potentially creating dangerous superbugs.

An added benefit: Penicillin drugs are often the least expensive option, so the use of second-line antibiotics for questionable allergies subjects parents such as Dr. Vyles and the health care system at large to higher costs. In this study group alone, the estimated cost savings achieved by getting penicillin antibiotics rather than an alternative were calculated at $1,368. The potential annual savings at the Children’s Hospital of Wisconsin emergency department has been estimated at $192,000.

And they’re not stopping there. Vyles and his team are in the middle of a new study — allergy testing right in the emergency room, with careful documentation of the difference in antibiotic spending in subsequent years.

Penicillin allergy by the numbers

Severe penicillin allergies are extremely rare. Experts estimate that a severe reaction, or anaphylaxis, occurs fewer than five times for every 10,000 times a penicillin medication is prescribed. An anaphylactic reaction happens within one to two hours after a dose and involves hives, facial swelling, difficulty breathing and low blood pressure with dizziness or fainting. Anaphylaxis can develop quickly and can be deadly.

Around 10 percent of people have a penicillin allergy noted in their medical records. But studies in adults have suggested that only around 10 percent of those individuals are actually allergic at all.

Regardless, medical professionals are hesitant to prescribe penicillin or to remove the allergy from the record, even for low-risk symptoms. The mindset is “better safe than sorry.” Drug-allergy labels are tough to shake and tend to stay in the person’s medical chart, even if they lack supporting information, until providers intentionally remove them and communicate this change to other providers.

Vyles pointed out that around one-fourth of parents in his follow-up survey were hesitant to give their child penicillin antibiotics, despite the child’s mild symptoms with the first reaction and despite tests that showed the absence of an allergy.

“There is a stigma with a penicillin allergy when you get it,” he said. “It breeds fear. We’re going to have to tackle this moving forward.”

Why all the mislabeling?

Like many drugs, penicillin antibiotics have side effects, which are simply symptoms related to the drug’s normal actions on the body. The most common side effects of penicillin are rash, diarrhea and nausea, which can be easily misinterpreted as an allergic reaction.

People can also have hypersensitivity reactions or an over-reactive response to a drug. These can look a lot like true allergies, and the best way to differentiate the two is by formal allergy testing. Hypersensitivity reactions can go away over time, so having one in the past does not guarantee the same symptoms the next time someone takes an antibiotic. This is particularly true for children.

An even more common scenario is when an illness itself mimics an allergic response. It is very common for children with viral infections to develop a rash several days into their illness, which is often the same time they receive an antibiotic. The antibiotic, rather than the infection, gets blamed for the rash.

Some children receive the allergy label because their parents have heard that a penicillin allergy is genetic, but it’s not.

The most reliable method for drug-allergy testing involves three phases, starting with a skin test and ending with taking the medication under medical supervision. Because of the potential for a dangerous allergic reaction, allergy testing should only be done by a provider with expertise in the field. The time and cost required is one reason patients and providers often don’t pursue this testing.

Deciding to get allergy testing, though, could ensure a person has a full range of antibiotic options next time he or she gets sick — and could save them money as well.

“Anybody who has a penicillin allergy should at least talk to their physician about getting tested for that allergy,” Vyles said. “It’s a two-hour process and could make a big difference in their life.”

Dr. Kelly Arps is a resident physician in internal medicine at Johns Hopkins Hospital. Kelly is working with the ABC News Medical Unit.

Copyright © 2018, ABC Radio. All rights reserved.